There is room to improve drug adherence, patient education, and adverse event (AE) management for interstitial lung disease and cardiac AEs, according to Patricia Jakel, RN, MN, AOCN.
As the treatment paradigm for patients with breast cancer evolves and the prevalence of oral therapies grows, the management of toxicities continues to shift as well. As such, there is room to improve drug adherence, patient education, and adverse event (AE) management for interstitial lung disease (ILD) and cardiac AEs, according to Patricia Jakel, RN, MN, AOCN.
Jakel and La-Urshalar Brock, MSN, FNP-BC, CNM, recently presented on nursing considerations for managing patients with breast cancer as part of a PER® event during the 48th Annual Oncology Nursing Society Congress.
Challenges with oral drug adherence may stem from patients having a high copayment and a lack of education. Answering questions through technological platforms such as apps proves to be an additional issue, as patients seeing more than 1 doctor may find themselves overwhelmed by a plethora of different healthcare apps.
In an interview with Oncology Nursing News®, Jakel, an advanced practice nurse at the UCLA Santa Monica Solid Oncology Program, as well a breast cancer survivor, noted the importance of finding ways to treat less common AEs that affect patients.
Oncology Nursing News: How are new agents in the breast cancer treatment paradigm changing AE management from a nursing perspective?
Jakel: Oral agents [are] great because it is convenient for the patient—they can manage their care at home, they don’t have to come into a clinic, and where I’m from, [they don’t have to] commute back and forth a few hours. [New agents have] helped patients.
Unfortunately, we struggle with oral adherence for those patients. Usually older patients that don’t have a lot of support [are at risk, as well as] people that have low health literacy, which we don’t really assess for in my practice. We ask how [they] want to learn and like to learn, but you do not [get to] know their literacy levels just by asking those questions.
Also, patients that have a high copayment [struggle], and I can think about so many patients that [have said,] ‘I didn’t fill my drug because of the copayment.’ I have a neighbor who’s going to be taking abemaciclib [Verzenio] and her copayment is $3,000 a month. When she chose her Medicare Part D, she didn’t think about that, and she can’t change [insurance plans] right now because November has passed. Fortunately, she has a grant, so there are ways around that, but it does scare patients; she kind of had an emotional breakdown and she was calling me saying: I can’t do this. That copayment can be a real problem.
The other thing is that some patients will call [with issues they’re facing, but] some won’t call, so you have to educate [them], and you have to keep reinforcing that education. Even though 10 people have told them the same thing, they may have to ask 1 more time, so someone has to be available to answer those questions via email—a lot of places now have apps that you can communicate in a healthcare system with, but you have to have a little bit of technology sophistication to be able to do that. The problem with the apps is that every healthcare system has a different app, so if you’re getting your care in multiple places, you have multiple apps that all look different.
With HER2 directed therapies, how do you manage ILD and cardiac toxicities?
The biggest part of management is recognizing it. With ILD, patients may have a dry cough. Coughing is common. Of course we all think of COVID-19 first, but there’s many other [reasons]—it’s allergy season, [for example]. ILD is an umbrella term; there’s approximately 5 different things that can be under that umbrella, so being able to recognize it when the patient either calls you or comes into the clinic [is important]. With management, depending on what they’re on, you may have to hold [treatment and/or] treat with steroids.
The differential diagnosis is: is it an infection [or] is it ILD? [If] patients had radiation and there was pulmonary fibrosis that is occurring, maybe they have an infection on top of that. It’s kind of hard to diagnose it, but the clinical signs are a dry cough oftentimes accompanied by chest pain, and they feel a little more shortness of breath. We are all a little paranoid of shortness of breath right now—I’m sure a lot of people have a pulse oximetry at home. That part is tough.
With cardiotoxicity—and cardio-oncology is a new specialty in the last couple of years—having that multidisciplinary availability [matters]. When we were doing [new] targeted therapies [for melanoma], we had a dermatologist embedded in the melanoma clinic 2 days a week because patients had such bad skin reactions and bad rashes.
In your survivorship clinic or in your active clinic, having a cardiologist who can pick up the phone and say, ‘The patient needs to see [you], can you see them today or tomorrow,’ [is key] vs putting in a consult, the referral going into the app to make sure that the referral went through, and the [patient] trying to find an appointment. The oncologist has to spearhead that, and women need to know what [AEs] to look for if they are taking those drugs. Patients with some heart disease, like high blood pressure or arrhythmias, are already at high risk—making sure you educate those high-risk patients and have resources available [is important].
It is hard in small clinics [because] it is not an academic medical center, but in small rural areas, you may not have a cardiologist around the corner. And you certainly may not have a cardiologist that’s familiar with HER2 targeted therapy and the cardiac complications of that.
What are some of the less prioritized AEs in the breast cancer space?
We all act like sexual health is something we shouldn’t talk about, [yet] sexual health is a problem [for many patients]. It is important, as a nurse, to at least ask and say: this can affect your vaginal lubrication, what are you using? I don’t want patients to learn it on the internet—I want to give them research-based information.
The other AE [to examine more] is hot flashes. I have had so many people say, ‘I had hot flashes during menopause, I know how miserable it is.’ It is miserable with anti-estrogen; it’s like a fire burning within you. But there are things you can do. Selective serotonin reuptake inhibitors [SSRIs may help, and although] the evidence is weak, it’s better than doing nothing at all. Personally, acupuncture helped me with my hot flashes and joint pain. I felt relief from that, but the evidence is dicey. [It helps to] get up and move, exercise, and take dietary supplements. [Patients should not] take St. John’s Wort; there are so many drug interactions with that. And [they can consume] soy, but you have to be careful because it contains estrogen.